Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Mar 9, 2002, 4:07 PM EST for 4 counties in Ohio. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 4:07 PM EST (21:07 UTC)
- Expired
- Mar 9, 2002, 4:45 PM EST
- In force
- 38 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Delaware County, OH, Fairfield County, OH, Franklin County, OH, Licking County, OH
The radar
The Cincinnati radar (KILN), 111 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 4:10 PM EST | Thunderstorm Wind 50 E | Countywide, OH | Several trees were blown down in the eastern part of the county. |
| Mar 9, 4:10 PM EST | Thunderstorm Wind 50 E | Countywide, OH | Several trees were blown down in the eastern part of the county. |
| Mar 9, 4:30 PM EST | Thunderstorm Wind 50 E | Lancaster, OH | Trees were blown down in town. |
| Mar 9, 4:35 PM EST | Thunderstorm Wind 50 E | Newark, OH | Trees were blown down in town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 2:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 092107 SVRILN OHC041-045-049-089-092145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 406 PM EST SAT MAR 9 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN OHIO... LICKING COUNTY IN OHIO... FRANKLIN COUNTY IN OHIO... FAIRFIELD COUNTY IN OHIO... * UNTIL 445 PM EST... * AT 406 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF ASHLEY TO 4 MILES SOUTHWEST OF OBETZ....OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF DELAWARE TO 6 MILES SOUTHEAST OF GROVE CITY...MOVING EAST AT 65 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLUMBUS... GAHANNA... NEWARK... OBETZ... PATASKALA... PICKERINGTON... REYNOLDSBURG... SUMMIT STATION... SUNBURY... UTICA... WESTERVILLE... WHITEHALL... THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. SEEK SHELTER IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:15 PM EST, 52 minutes earlier.
Area forecast discussion, Mar 9, 3:15 PM EST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 315 PM EST SAT MAR 9 2002 CLASSIC HIGH WIND EVENT FOR THE RGN ONGOING. DYNAMIC STORM SYS CONTS TO WRAP UP...HELPED GREATLY BY INTRUSION OF STRATOSPHERIC AIR EVIDENT ON THE TOP/OMA SNDGS THIS MORNING AT H3 AND ABV. MODEL TIMEHEIGHTS ADVERTISE VERTICAL THETA SFCS THRU THIS EVE...WHICH WL CONT TO SUPPORT BRINGING THE 50 KT WINDS TO THE SFC. BASED ON UPSTREAM OBS...INCLUDING 60 KTS AT BMI LAST HOUR IN ILLINIOS...WL LIKELY EXTEND THE WARNING THRU MIDNIGHT OVER THE NORTH. OTHW...WL EXTEND ADVSRY THRU MIDNIGHT...AND THEN GRADUALLY TAPER OFF TO 15-25 BY LATE TNGT. GUID TEMPS LK RSNBL. LKS LIKE SOM LLVL MSTR WL LINGER OVER THE NORTH ON SUNDAY...WHERE WL INDC PCLDY SKIES. OTHW...LKS LIKE A FAIR AMNT OF SMS (STRONG MARCH SUN) WHICH WL LIKELY ALLOW TEMPS TO APPRCH THE WARMER FWC NUMBERS. WL INDC MCLR SUN NIGHT...THEN PCLDY ON MONDAY AS HIGH/MID LVL MSTR INCREASES AHD OF NEXT SYS. HV RAISED THE FWC IN THE STRENGTHENING WAA PATTERN ON MONDAY. WL INTRODUCE CHC POPS ALL ZONES ON MON NIGHT. ZFP CURRENTLY BEING UPDATED TO CLEAR WATCH IN THE WEST. THIS SHUD BE OUT ARND 345. MAIN ISSUANCE LIKELY BY 445 THIS AFTN DUE TO ONGOING ACTIVE WX. AFD WILL BE REISSUED WITH FINAL HEADLINES. .ILN...HIGH WIND WARNING ENTIRE CWFA UNTIL 7 PM. JOHNSTONE
In the hours before
Local storm report, Mar 9, 2:53 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
253 PM EST SAT MAR 9 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0244 PM MIDDLETOWN OH 59 MPH NON TSTM WIND GUST
03/09/02 BUTLER
JFLocal storm report, Mar 9, 3:25 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
325 PM EST SAT MAR 9 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0321 PM 2SE WILMINGTON OH NON TSTM WIND GUST
03/09/02 CLINTON 61 MPH WIND GUST MEASURED
0310 PM ANNA OH MPH NON TSTM WIND GUST
03/09/02 SHELBY 67 MPH WIND GUST MEASUREDSpecial weather statement, Mar 9, 3:27 PM EST, 40 minutes before
KYZ091>093-OHZ026-034-035-042>044-051>053-060>062-070>072-077-078- 092045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 327 PM EST SAT MAR 9 2002 THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FROM WESTERN OHIO AND NORTHERN KENTUCKY. THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED OFF TO THE EAST. PADGETT
Local storm report, Mar 9, 3:51 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
351 PM EST SAT MAR 9 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0333 PM OSTRANDER OH NON TSTM WIND GUST
03/09/02 DELAWARE 76 MPH MEASUREDLocal storm report, Mar 9, 3:59 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
359 PM EST SAT MAR 9 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
COUNTYWIDE
0150 PM IN NON TSTM WIND GUST
03/09/02 FAYETTE TREES DOWN COUNTYWIDE
0155 PM IN NON TSTM WIND GUST
03/09/02 WAYNE 50 TREES DOWN COUNTYWIDE
0155 PM IN NON TSTM WIND GUST
03/09/02 FRANKLIN TREES AND POLES DOWN
COUNTYWIDE
0210 PM IN NON TSTM WIND GUST
03/09/02 DEARBORN SEVERAL TREES DOWN
0210 PM OH NON TSTM WIND GUST
03/09/02 MERCER TREES AND POLES DOWN
COUNTYWIDE
0210 PM OH NON TSTM WIND GUST
03/09/02 DARKE TREES AND POLES DOWN
COUNTYWIDE. ROOF BLOWN OFF
BARN.
0210 PM IN NON TSTM WIND GUST
03/09/02 SWITZERLAND SEVERAL TREES DOWN
COUNTYWIDELocal storm report, Mar 9, 4:06 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
406 PM EST SAT MAR 9 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM GROVE CITY OH NON TSTM WIND GUST
03/09/02 FRANKLIN 84 MPH GUST. 6 INCH
TREE SNAPPED OFF AT
BASE.
JFNearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.